Indiana, 2015Tornado and Hail in Indiana, December 23, 2015
December 23, 2015 · NWS PAH · 6 events in 4 counties and zones
A fast-moving line of strong to severe storms swept east across southwest Indiana, accompanied by isolated wind damage. A second line of storms moved northeast from western Kentucky across Spencer County, producing an isolated weak tornado there.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving line of strong to severe storms swept east across southwest Indiana, accompanied by isolated wind damage. A second line of storms moved northeast from western Kentucky across Spencer County, producing an isolated weak tornado there. Conditions were favorable for severe storms. A negatively-tilted mid-level trough from the central high Plains to the Arklatex ejected northeast through the middle Mississippi Valley. At the surface, an area of low pressure over northeast Kansas moved to central Wisconsin. A trailing cold front surged eastward through the Mid-Mississippi and Lower Ohio Valleys. The storms were fed by a broadening and strengthening southwesterly low-level jet, which destabilized the atmosphere ahead of the storms. The presence of strong low-level and deep-layer wind shear enhanced the risk of wind damage and even a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 3:34 AM CST, 9 hours 36 minutes earlier.
Area forecast discussion, Dec 23, 3:34 AM CST, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
334 AM CST WED DEC 23 2015
.SHORT TERM...(Today through Friday night)
Issued at 333 AM CST WED DEC 23 2015
Busy morning, and the significant weather has not even moved into
the area yet!
Current convection over south central Missouri suprizingly being
handled fairly well with the 12km NAM-WRF. Boundary layer ahead of
this area remains quite saturated and thermal/wind gradient is
actually better over the northeast Arkansas/Missouri BootHeel.
However, both the latest NAM and GFS guidance show a nose of 0-2km
instability nosing in near KPOF (Poplar Bluff Missouri) to just
west of KCGI (near Marble Hill Missouri) between 12-15z (6am-9am
CST). Re-introduced a mention of damaging wind in this Southeast
Missouri Delta region for the potential of increasing wind
momentum from line of convection producing at least marginally
severe wind gusts.
Wind shear in the 0-3km layer upticks across the Missouri
Bootheel region and into the Purchase area of West Kentucky by 18z
(noon). Added a mention of severe in the gridded forecast for
southwest KY shortly before noon. Increasing deep layer (0-6km) of
70-80 knots nose into Southeast Missouri and the Purchase area of
West Kentucky between 18z-21z (noon-3pm CST) per NAM-WRF and would
lead to sharpening updrafts with steeping lapse rates at low
levels. A focused area of severe thunderstorms was added to the
gridded forecast for parts of West Kentucky to suggest higher
potential for damaging wind, hail, and tornadoes. This also
corresponds closely with the SPC 10% or greater Risk area for EF2
or greater tornadic potential. For simplification purposes, kept
this area highlighted from noon to 6 pm CST (18z-24z).
Little significant change in temperatures at this time. With
ample moisture already available due to the antecedent stabilized
conditions (e.g. fog), model guidance may be under-estimating the
moisture pool available for buoyant updrafts. Leaned a little
higher with dewpoints early on (this morning) to reflect that
change.
Dropped any mention of weather during the daytime hours on December
24, but slowly ramped up precipitation from the southeast toward
sunrise Friday morning (Christmas). Main concern will be
persistent rainfall over West Kentucky by Friday night, which may
cause nuisance flooding issues.
.LONG TERM...(Saturday through Tuesday)
Issued at 333 AM CST WED DEC 23 2015
Looks to be shaping up to be a rather wet weekend, especially up
in our northern/western sections, as a stationary front drapes
along the Ohio River Valley and several pieces of mid lvl energy
eject ne along it within deep southwest flow regime. Precipitable
Water values progged to push over 1.5" suggest potential for some
hefty rain amounts along/north of the surface boundary, so where
this boundary sets of will be very important as to who gets the
heaviest rainfall. South of the front, QPF and overall POPs will
drop off fairly quickly, and temps will be unusually warm with
record highs in the lower 70s a good bet.
Models really diverge after the weekend with the handling of a deep
cut-off upper low that will eventually lift north from TX into the
southern Plains. This leads to low confidence forecast for early
next week. There still is a large model spread as to how quickly
this low lifts north into the Plains. Will continue with a
compromise/superblend type solution at this point. Cannot rule out
some severe threat with this system, depending on the track. Right
now the severe risk looks a bit greater south/east of our area, but
will need to monitor with time.
&&
.AVIATION...
Issued at 1209 AM CST WED DEC 23 2015
It is an educated guess as to exactly what will happen with the
cigs/vsbys overnight. As increasing low level winds will tend to
scour out vsby-restricting fog as time goes on, LIFR/IFR cigs will
probably hold on well into the day before rising to MVFR as
showers/tstms, some strong to severe, get going in the daytime. Very
strong south southwesterly winds are expected through the day with
gusts up to 30kts possible. More intense gusts will be possible near
any storms. Some showers are possible after dark with a cold
fropa across the region very late in the 06Z TAF period.
&&
.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...Smith
LONG TERM...GM
AVIATION...DB
Hazardous weather outlook, Dec 23, 12:28 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1228 PM CST WED DEC 23 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1228 PM CST WED DEC 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS WILL CONTINUE AS A LINE MOVES EAST FROM
SOUTHERN ILLINOIS ACROSS THE REMAINDER OF THE QUAD STATE REGION
TODAY. TORNADOES AND DAMAGING WIND ARE THE PRIMARY HAZARDS WITH
TORNADO WATCHES IN EFFECT FOR THE ENTIRE AREA THROUGH EARLY THIS
EVENING. REFER TO THE WATCHES FOR DETAILS.
IN ADDITION TO SEVERE WEATHER...LOCALLY HEAVY RAIN WILL FLOOD LOW
LYING AND FLOOD PRONE AREAS. GUSTY NON THUNDERSTORM WINDS WILL
ALSO BE A PREVAILING HAZARD.
MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS
OF THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND
STATEMENTS AS THEY ARE ISSUED FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE FORECAST OFF AND ON FROM FRIDAY THROUGH NEXT
MONDAY. THE PRIMARY WEATHER HAZARD DURING THIS TIME PERIOD WILL BE
LOCALLY HEAVY RAIN, CAPABLE OF PRODUCING LOCALIZED FLOODING OF
POORLY DRAINED AND LOW-LYING AREAS.
SOME STORMS MAY REACH SEVERE LIMITS NEXT MONDAY.
MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF
THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS
AS THEY ARE ISSUED FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
CONTINUED SPOTTER ACTIVATION IS APPRECIATED FOR THE ONGOING SEVERE
WEATHER AND EXCESSIVE RAINFALL.
In the hours before
Local storm report, Dec 23, 12:29 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM TSTM WND DMG EAST PRAIRIE 36.78N 89.38W
12/23/2015 MISSISSIPPI MO TRAINED SPOTTER
POWER LINE DOWN BLOCKING ROAD.
&&
SMITTYSpecial weather statement, Dec 23, 12:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CST WED DEC 23 2015
ILZ090-094-KYZ003>007-231930-
POPE IL-MASSAC IL-CARLISLE KY-LIVINGSTON KY-BALLARD KY-GRAVES KY-
MCCRACKEN KY-
1236 PM CST WED DEC 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...SOUTHERN POPE...NORTHERN
GRAVES...LIVINGSTON...MCCRACKEN...CARLISLE AND BALLARD COUNTIES
UNTIL 130 PM CST...
AT 1235 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF NEW
COLUMBIA TO NEAR WEST PADUCAH TO NEAR BARDWELL...AND MOVING NORTHEAST
AT 55 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PADUCAH...METROPOLIS...LA CENTER...BARDWELL...WICKLIFFE...REIDLAND...
LONE OAK...BROOKPORT...BARLOW...GOLCONDA...LOVELACEVILLE...WEST
PADUCAH...WOODLAWN-OAKDALE...JOY...HENDRON...MASSAC...BURNA...
LEDBETTER...NEW COLUMBIA AND KEVIL.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST FOR SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI.
LAT...LON 3718 8902 3734 8873 3734 8871 3735 8871
3742 8848 3742 8840 3740 8835 3739 8831
3738 8830 3735 8830 3704 8845 3702 8848
3694 8849 3679 8907 3679 8915
TIME...MOT...LOC 1835Z 239DEG 48KT 3726 8867 3711 8883 3687 8906Local storm report, Dec 23, 12:38 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1238 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG CAPE GIRARDEAU 37.31N 89.55W
12/23/2015 CAPE GIRARDEAU MO BROADCAST MEDIA
LATE REPORT. SEVERAL TREE LIMBS DOWN.
&&
SMITTYLocal storm report, Dec 23, 12:46 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG 6 W ELLSINORE 36.93N 90.85W
12/23/2015 CARTER MO BROADCAST MEDIA
LATE REPORT. DOWNED POWER LINES AND DEBRIS ACROSS
ROADWAY.
&&
SMITTYLocal storm report, Dec 23, 12:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1257 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM TSTM WND GST MOUNT CARMEL 38.42N 87.77W
12/23/2015 M65 MPH WABASH IL TRAINED SPOTTER
WINDS ESTIMATED 55 TO 65 MPH.
&&
SMITTYLocal storm report, Dec 23, 1:01 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM TSTM WND GST MOUNT CARMEL 38.42N 87.77W
12/23/2015 E65.00 MPH WABASH IL TRAINED SPOTTER
WINDS ESTIMATED 55 TO 65 MPH.
&&
SMITTYEvent by event
4 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Gibson
- When
- December 23, 1:10 PM CST
- Where
- Gibson County, 1.05 mi S of St James
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 38.165, -87.579
Two semi tractor-trailers were overturned along Interstate 64.
Thunderstorm Wind, Vanderburgh
- When
- December 23, 1:35 PM CST
- Where
- Vanderburgh County, 2.4 mi S of Evansville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 37.945, -87.546
Power lines were blown down along the south side of the city. A billboard was blown over.
Thunderstorm Wind, Warrick
- When
- December 23, 1:44 PM CST
- Where
- Warrick County, 1 mi E of Newburgh
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.950, -87.402
A wind gust to 60 mph was estimated by a trained spotter.
Thunderstorm Wind, Spencer
- When
- December 23, 2:08 PM CST
- Where
- Spencer County, Hatfield to Lincoln City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 37.900, -87.220
Several trees were blown down across the western part of the county, from Lincoln City to Hatfield.
Tornado, Spencer
- When
- December 23, 3:39 PM CST to 3:42 PM CST
- Where
- Spencer County, 1.69 mi S of Pueblo to 1.32 mi W of Africa
- Rating
- EF0
- Path length
- 2.05 mi
- Path width
- 50 yd
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.806, -87.119
This weak tornado crossed Indiana Highway 161 just a few miles across the Ohio River from Owensboro, Kentucky. The tornado tracked along West County Road 560S to West County Road 440S. Several tree tops were broken, and a 12-inch tree was snapped. Numerous small tree limbs were broken. Peak winds were estimated near 75 mph.
Hail, Gibson
- When
- December 23, 4:13 PM CST
- Where
- Gibson County, Princeton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -87.570
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, December 23, 201511 deaths · 64 injured · $12 million · EF4 · 8 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 20155 deaths · 7 injured · $7.8 million · EF3 · 16 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 2015$1.5 million · EF4 · 16 events
- Tornado and Hail in Arkansas, December 23, 20151 death · $885,000 · EF1 · 25 events
- Storm Surge and Blizzard in Alaska, December 23 to 28, 20151 death · 85 kt wind · 8 events
- Winter Storm and Heavy Snow in Idaho, December 23 to 24, 20151 death · 5 events
- Tornado and Hail in Arkansas, December 23, 2015$100,000 · EF2 · 6 events
- Tornadoes and Damaging Winds in Indiana, December 23, 20151 injured · $313,000 · EF1 · 29 events
- Flash Flood and Flood in Kentucky, December 23, 2015$585,000 · 1.75 in hail · 40 events
- Tornado and Damaging Winds in Kentucky, December 23, 20153 injured · $229,000 · EF1 · 9 events
- Tornadoes and Hail in Illinois, December 23, 2015$485,000 · EF1 · 17 events
- Tornado and Damaging Winds in Michigan, December 23, 2015$570,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609749, 609750, 609751, 609752, 609753, 609748.